Florida, 2022

Damaging Winds in Florida, August 21, 2022

August 21, 2022 · NWS JAX · 2 events in 1 county or zone

A shortwave trough aloft moved through the region bringing an influx of moisture and lift. Southwest steering flow pinned the Atlantic coast sea breeze to the I-95 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A shortwave trough aloft moved through the region bringing an influx of moisture and lift. Southwest steering flow pinned the Atlantic coast sea breeze to the I-95 corridor. The Gulf coast sea breeze pushed inland developing strong thunderstorms that produced gusts of 40-50 mph in Alachua county. The Gulf sea breeze eventually collided with the Atlantic sea breeze in the late afternoon hours. There was the potential for a wet downburst potential due to cooler mid level temps (-8 deg C at 500 mb) and drier mid level air in the 700-500 mb layer. A severe storm developed over Duval county when the sea boundaries collided. This storm produced downburst winds that uprooted and snapped multiple trees causing damage to a car and fence in the Mandarin area. The storm also produced lots of pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 2:48 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 21, 2:48 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
348 PM EDT Sun Aug 21 2022

...INCREASING STORMINESS THIS WEEK...

.NEAR TERM...
(this evening and Tonight)
Issued at 246 PM EDT Sun Aug 21 2022

Sea breeze and airmass convection will continue to slowly press
inland across NE FL where pulse strong to severe storms will
continue to bring localized wet downburst potential with cooler
mid level temps (-8 degC at 500 mb) and drier mid level air in the
700-500 mb layer compared to yesterday with elevated DCAPE near
1000 J/kg across the Suwannee River Valley. The peak in strong to
severe storm potential is expected to focus between I-75 and
Highway late afternoon and into the evening hours, extending up
into SE GA where sea breeze and convective outflows merge. Storms
across SE GA will experience stronger WSW steering flow and drift
back toward the Atlantic coast through midnight while gradually
fading in coverage and intensity, while sea breeze collision
storms across FL will tend to be more erratic with storm motion
and will have a heavier rainfall threat potential under the
1000-700 mb mean ridge.

Precip will tapper off after midnight with lingering debris
clouds through the night as muggy temps fall into the low/mid 70s.

&&

.SHORT TERM...
(Monday and Tuesday)
Issued at 246 PM EDT Sun Aug 21 2022

The mean ridge across north-central FL begins to shift farther
south of the local area Monday as troughing deepens from the Great
Lakes southward down the spine of the Appalachians. This will
enable a surface front to begin to nose southward into GA through
Tuesday. Locally, this will translate into increasing WSW steering
flow with expansion of a deep moisture plume of PWAT > 2 inches
across GA Monday to across SE GA and NE FL into Tuesday. Sea
breezes will be active across NE FL Monday while convection over
GA will be more synoptic driven with the approach of frontal
forcing and deeper moisture, with stronger convection focusing
near the Highway 301 and I-95 corridors in the afternoon and
evening. By Tuesday, elevated rain chances will shift across NE FL
with the higher moisture content and the surface front edging
even farther south. The main t'storm hazards this period will
continue to be locally heavy rainfall with strong wet microburst
potential (gusts 40-50 mph) in boundary mergers mainly in the
afternoon and evening.

High temperatures will begin to moderate back toward climo values
Monday across SE GA with more cloud cover as the front approaches
ranging in the upper 80s to low 90s. The warmest temps of the work
week are expected across NE FL Monday afternoon in the low 90s
before convective outflows cool things down. By Tuesday, more
expansive cloud cover and storminess will temper highs in the
upper 80s to near 90s for most areas. Muggy, near to above normal
lows will continue to range in the 70s.

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 246 PM EDT Sun Aug 21 2022

A wet, stormy pattern is expected this period as an inverted
surface trough lifts northward across the FL peninsula Wednesday
then phases and lingers with the lingering surface front across
the southern tier of GA into the weekend. Aloft, the mid/upper
level trough axis extending from the Great Lakes to the central
Gulf Coast deepens Wednesday into Thursday, with very moist SW
flow and lobes of PVA advecting over the local area. At this time,
a couple of more potential short waves are expected to lift over
the local area late Wed and again Thu, which will bring localized
heavy rainfall potential near and just south of the wavering
trough axis expected over the local area. Daily rain chances trend
above normal in the 60-80% range in the extended period for most
areas given the anticipated wet, active pattern.

High temperatures will trend near to below normal in the 80s with
muggy lows in the 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM EDT Sun Aug 21 2022

Atlantic sea breeze is just beginning to push inland to the
coastal TAF sites and will shift further inland later this
afternoon. Showers and storms are expected at all TAF sites and
have placed TEMPO groups in the 19-24Z time frame for the most of
the NE FL TAF sites along with SSI as SW flow pushes storms back
towards the SE GA coast in the early evening hours. Have included
gusty winds to 25 knots and possible MVFR CIGS/VSBYS in this storm
activity. Activity should fade in the 00-03Z time frame with VFR
conds by the end of the period with the usual convective mid/high
level debris clouds.

&&

.MARINE...
Issued at 246 PM EDT Sun Aug 21 2022

High pressure will extend across north-central Florida through
Monday with light southerly flow over the local waters with daily
sea breezes. Tuesday a surface front edges south across Georgia
then Wednesday an inverted trough moves west across the FL
peninsula. Surface troughs will linger across the local waters
through late week with high pressure NE of the region. This will
bring a more ESE wind flow and increase storminess over the local
waters.

Rip Current Risk: Moderate through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  89  72  86 /  60  80  70  50
SSI  77  89  75  87 /  40  70  60  50
JAX  74  93  72  90 /  40  70  60  70
SGJ  75  90  74  88 /  20  50  50  60
GNV  72  92  71  91 /  60  80  60  80
OCF  74  93  74  91 /  50  70  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 21, 3:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
455 PM EDT Sun Aug 21 2022

FLZ125-325-212130-
South Central Duval FL-Coastal Duval FL-
455 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of southeastern Duval
County through 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or near Mandarin, moving south at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mandarin, Baymeadows and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3010 8145 3010 8154 3012 8154 3012 8157
      3013 8160 3012 8168 3013 8169 3026 8162
      3022 8144 3011 8144
TIME...MOT...LOC 2055Z 013DEG 7KT 3018 8155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Aug 21, 3:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
459 PM EDT Sun Aug 21 2022

FLZ232-212115-
Western Clay FL-
459 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northwestern Clay
County through 515 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingsley, or 7 miles east of Starke, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middleburg, Kingsley, Camp Blanding, Penney Farms and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 8192 2988 8205 3013 8205 3003 8177
TIME...MOT...LOC 2059Z 202DEG 7KT 2994 8199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SANDRIK
Local storm report, Aug 21, 4:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 NE UNIVERSITY OF FLOR 29.65N 82.35W
08/21/2022  M41 MPH          ALACHUA            FL   MESONET

            MESONET STATION 0663W 0.7 NE UNIVERSITY OF
            FLORIDA (WEATHERSTEM).

&&

SCC
Local storm report, Aug 21, 4:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     1 NW GAINESVILLE AIRPOR 29.70N 82.28W
08/21/2022  M40 MPH          ALACHUA            FL   ASOS

            ASOS STATION KGNV GAINESVILLE.

&&

SCC
Special weather statement, Aug 21, 4:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
508 PM EDT Sun Aug 21 2022

FLZ031-212130-
Bradford FL-
508 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of southeastern
Bradford County through 530 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Starke, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Starke, Keystone Heights and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2975 8206 2976 8208 2978 8208 2978 8210
      2979 8212 2982 8213 2983 8214 2985 8220
      2985 8223 2997 8214 2992 8205 2972 8205
TIME...MOT...LOC 2108Z 027DEG 7KT 2988 8213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SANDRIK
Special weather statement, Aug 21, 4:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
520 PM EDT Sun Aug 21 2022

FLZ033-325-212145-
South Central Duval FL-Inland St. Johns FL-
520 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northwestern St.
Johns and south central Duval Counties through 545 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Switzerland, or over Fruit Cove, moving west at 15 mph.

HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fruit Cove, Mandarin and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2999 8165 3001 8168 3003 8169 3007 8169
      3008 8168 3012 8168 3014 8169 3016 8169
      3014 8154 3011 8151 3007 8150
TIME...MOT...LOC 2119Z 078DEG 14KT 3009 8165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SANDRIK

The radar

The Jacksonville radar (KJAX), 34 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 21, 4:30 PM EST
Where
Duval County, 1.18 mi NNW of Loretto
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.186, -81.607

The broadcast media relayed photos via social media of multiple trees down along walnut bend rd. A large tree snapped at the base and fell onto a car. The time was estimated based on radar. Multiple reports of pea size hail were also reported in the Mandarin area.

Thunderstorm Wind, Duval

When
August 21, 4:45 PM EST
Where
Duval County, 1.16 mi SE of East Mandarin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.141, -81.614

A tree was uprooted, fell and damaged a fence of a house near Julington Creek Rd and Micanopy Ln. Time was estimated by radar. Multiple reports of pea size hail were reported in the Mandarin area. A tornado and severe thunderstorm warning were in effect.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047158, 1047165.